Prescription drugs, over-the-counter (OTC) drugs, and even so-called “safe” herbal and natural remedies can have unexpected side effects, including changes to your visual acuity and eye health. A chronic condition, such as diabetes or arthritis, can also raise your risk for medication-related vision problems.
If you’ve recently started a new drug or supplement and you notice vision changes, or if your eyes feel uncomfortable or look red, you should seek ophthalmologic care right away. Dr. David O’Day, a top ophthalmologist at Charleston Cornea, recommends you stay alert to vision changes when taking the following medications:
Steroids and corticosteroids
Corticosteroids can trigger a condition called glaucoma that raises the pressure in your eyes to dangerous levels and can lead to permanent vision loss. Corticosteroids may also cause your retina to swell and eventually cause your eye to develop cataracts.
If you have diabetes and are taking the steroid cortisone, you have a high risk for developing blurred eyesight. Without treatment, your eye could be permanently damaged, and you could lose your vision.
You should see Dr. O’Day more frequently if you’re taking steroids or corticosteroids, even if you don’t yet have vision symptoms. Regular examinations allow him to ensure that your eye pressure and retina remain healthy and to take immediate action when changes occur.
Men who have benign prostatic hyperplasia (BPH) take Flomax to relax their prostate and bladder muscles and relieve symptoms. However, Flomax can cause a condition called intraoperative floppy iris syndrome (IFIS), in which your normally rigid iris loses tone.
Doctors don’t usually become aware of IFIS until you need cataract surgery. If you have cataracts, let Dr. O’Day know if you’re on Flomax.
Antipsychotics and antidepressants
Drugs such as Thorazine® and Mellaril® can damage your retina. If you notice eye symptoms, Dr. O’Day, and your prescribing physician can work together to find a dosage that controls your mood without affecting your vision or your ocular health.
Hydroxychloroquine, also known as Plaquenil, is used to treat malaria, lupus, and arthritis. In rare cases, Plaquenil has toxic effects on your retina. You’re more at risk for vision changes and vision loss if you take long-term high doses of Plaquenil, are over the age of 60, or have significant kidney disease.
If you take Plaquenil, you should see Dr. O’Day every 6-12 months for an eye exam.
Many other medications can cause eye symptoms, damage, or vision problems. Dr. O’Day recommends you become familiar with the conditions that are associated with the prescription or OTC drugs you take.
Your eyes may become more sensitive to light if you take:
- Nonsteroidal anti-inflammatory drugs (NSAIDs)
- Acne medications
Drugs that can dangerously raise the pressure in your eye include treatments for:
- Parkinson’s disease
Whether you’re taking a drug that’s associated with vision changes or not, contact Charleston Cornea whenever you notice persistent vision problems or eye symptoms. Call the friendly and welcoming staff or book a consultation online.